Accessibility links

Former Russian Spy Fights for His Life in British Hospital After Poisoning


A former Russian spy is fighting for his life in a hospital in Britain after apparently being poisoned. VOA's Sonja Pace reports from London, his friends blame Russian security services.

Former KGB colonel, Alexander Litvinenko has been transferred to the intensive care unit at London's University College hospital after his condition deteriorated.

Litvinenko became ill November 1 and is suspected of having been poisoned with the toxic substance, thallium. He is currently under armed guard at the hospital and medical experts say he has about a 50-50 chance of survival.

Speaking on British television, Dr. John Henry, a clinical toxicologist who is treating Litvinenko, explained just how lethal thallium is.

"It is tasteless, colorless, odorless," he said. "It takes about one gram, you know a large pinch of salt in your food to kill you."

A close friend of Litvinenko, Alexander Goldfarb was at the hospital and afterwards described Litvinenko's condition.

"He's tired, he still cannot eat, he's fed intravenously, he speaks with difficulty," he said. "His hair is gone. He looks like a cancer patient after chemotherapy."

Goldfarb helped Litvinenko defect to Britain six years ago. The former Russian agent was a vocal critic of the Kremlin and of Russia's security services.

Litvinenko told journalists he fell ill just hours after eating at a sushi restaurant in London where he met a contact regarding new information about the murder last month of Russian investigative journalist Anna Politkovskaya. She was gunned down in her apartment building in Moscow. Politkovsaya was known for her criticism of Kremlin policy in Chechnya and friends quickly blamed elements within the security services for her murder.

Litvinenko's friends have also accused the Russian security services of involvement in his poisoning. A Kremlin spokesman dismissed these allegations as "nonsense."

British police say they are investigating what they've called a "suspicious poisoning."

XS
SM
MD
LG